All classes of antidepressants are dangerous for the elderly to take, and will greatly increase their risk of a fall and fracturing a hip, new research has found.
It had been thought that one type of antidepressant the selective serotonin reuptake inhibitors (SSRIs) were relatively safe for the elderly, but the findings suggest these are just as dangerous.
Elderly patients taking SSRIs were 2.4 times more likely to suffer hip fracture compared with those who were not taking the drug.
The researchers, from the University of Toronto, also tested two other types of antidepressant the secondary and tertiary amine tricyclic (TCA) classes and found they were almost as dangerous. Patients taking a secondary amine TCA were 2.2 times more likely to fracture their hip than controls who were not taking any drug, while those given a tertiary amine TCA were 1.5 times more likely to suffer a fracture.
The research involved 8,239 patients aged 66 years and over who had been treated in hospital for hip fracture between 1994 and 1995 (Lancet, 1998; 351: 1303-07).
Migraine and headache sufferers are overdosing on sumatriptan, research suggests. In a small study in Denmark, researchers found that some users were becoming dependent on the drug, while daily use over three months was common. Some were taking sumatriptan to ease headaches caused by other drugs (BMJ, 1998; 316: 1352-3).